Conventional antipsychotic agents can induce extrapyramidal symptoms (EPS) that may be alleviated by switching patients to novel agents such as olanzapine. Patients with schizophrenia and related disorders (ICD-10) who were taking haloperidol (N = 94; mean dose = 12.7 mg/day) and had EPS (Simpson-Angus Scale [SAS] > 3) were directly switched to 6 weeks of open-label olanzapine treatment (mean dose = 11.4 mg/day). There were significant mean improvements (p <0.001 for all measurements) from baseline to endpoint on the SAS (-9.69 +/- 5.33; percentage change, 87.2%), the Barnes Akathisia Scale (-1.00 +/- 1.19; percentage change, 82.5%), and the Abnormal Involuntary Movement Scale (-1.48 +/- 2.89; percentage change, 81.1%), and anticholinergic use decreased from 47.9% to 12.8% (mean baseline to endpoint change: -1.52 +/- 1.91-mg equivalents of benztropine; p <0.001). Significant mean baseline to endpoint improvements (p 0.001 for all measurements) were observed on the Positive and Negative Syndrome Scale (PANSS; -25.28 +/- 18.67; percentage change, 30.3%), the PANSS-extracted Brief Psychiatric Rating Scale (0-6 scale, -13.41 +/- 10.16; percentage change, 54.4%), and the Clinical Global Impressions Severity scale (-1.16 +/- 1.19; percentage change, 26.4%). Spontaneously reported treatment- emergent adverse events with a greater than 5% incidence were somnolence (16.0%), increased appetite (14.9%), weight gain (11.7%), headache (8.5%), anxiety (7.4%), dizziness (6.4%), and insomnia (5.3%). Criteria for a successful switch were met by 90.5% of patients. Psychotic symptom exacerbation was experienced by 30.9% of patients at any time during the study and by 11.7% of patients at endpoint. Results suggest that a direct switch to olanzapine is a therapeutic option when patients with haloperidol-induced EPS are unable to tolerate a more gradual switch.
|Journal||Journal of Clinical Psychopharmacology|
|Publication status||Published - 2001|
Costa, J. A., Alvarez, N., Mazzotti, G., Gattaz, W. F., Ospina, J., Larach, V., ... Tran, P. V. (2001). Olanzapine as Alternative Therapy for Patients With Haloperidol-Induced Extrapyramidal Symptoms: Results of a Multicenter, Collaborative Trial in Latin America. Journal of Clinical Psychopharmacology, 21(4), 375-381.